Is taking the birth control pill a risk factor for potentiating depression?

Updated: Mar 10


After hearing many complaints by my patients during psychotherapy sessions regarding mood-related symptoms and taking the contraceptive pill, I decided to do a bibliographic research.


The main doubt my patients shared with me is that after some time from the starting of the contraceptive pill, their mood changes. The question I often hear is the following:


"Is taking the birth control pill a risk factor for potentiating depression? - Because I feel that since I started taking it, my mood has changed significantly!"


According to a survey carried out in the United States, among the side effects of the pill is the change in the physical structure of the brain and some of its functions. Scientists noticed that two specific brain regions, the lateral orbitofrontal cortex and the posterior cingulate cortex, tended to be thinner in women taking oral contraception.


These two brain regions play an important role in people's health, as explained by hematologist and hemotherapist Flavia Mantine, from Clínica N3 – Neurologia, Neurosurgia e Neuropediatria. The lateral orbitofrontal cortex is responsible for regulating emotions and the response to rewards. Even changes in the lateral orbitofrontal cortex may be responsible for the increased anxiety and depressive symptoms some women experience when they start taking the pill. The posterior cingulate cortex is involved in interior-directed thinking. This part is related to memory and developing plans for the future.


The researchers say that although worrying, "it was to be expected" that the pill would have negative effects on the brain, as sex hormones, such as estrogen, influence (a lot) on a woman's nervous system.


For many women, the use of the contraceptive pill is part of the routine. And because of this, many doubts can arise regarding its effects on the female body, such as mood swings and a drop in libido.


I could write here an extensive list of contraindications regarding the taking of the contraceptive pill, but the fact is that we are only addressing the effect of this on mental health.


In short, my conclusion from what I've read and from my clinical experience in mental health care is that taking the birth control pill is an option with high risk factors. I think that all women should be aware of the negative factors that taking the pill entails.


The relationship between having a regulated life in a healthy way with and without the contraceptive pill is a viable option due to the existing options.


Copper intrauterine devices, male condoms and spermicides, for those who have this type of symptomatology, may be adopted. With these there is no risk of a reduced hypothalamus activity, which may be associated with increased levels of anger and depressive symptoms.


There should be greater awareness before choosing the most suitable contraceptive method, because many women face a dilemma: the contraceptive pill, although the most practical method, is also the one that causes more side effects.


This is certainly a conversation that needs more arguments. So if you've experienced (or have a family history of) anxiety or depression, speak to your gynecologist. You are not alone and you can find new forms of contraception!

7 views0 comments

Recent Posts

See All